A class of cancer immunotherapy drugs may increase the risk of developing joint and tissue diseases, such as arthritis.
Researchers at the Johns Hopkins University School of Medicinein Baltimore have discussed 13 case reports of patients who were taking Yervoy (ipilimumab) and/or Opdivo (nivolumab) between 2012 and this year and developed new-onset arthritis or sicca syndrome, a set of autoimmune conditions causing dry eyes and mouth, including Sjogren’s syndrome.
Yervoy and Opdivo are in a class of cancer drugs known as checkpoint inhibitors. For patients with melanoma, a type of skin cancer, the drugs are taken together. A third checkpoint inhibitor on the market is Keytruda (pembrolizumab). Opdivo and Keytruda can also be used to treat a type of lung cancer.
“In 2015, our rheumatology clinic started getting more and more referrals from our oncology department to evaluate patients treated with immunotherapies,” lead study author Laura C. Cappelli, MD, a rheumatologist at Johns Hopkins, said in a statement. “And the patients we saw had very severe, highly inflammatory arthritis. They needed even higher doses of steroids to control their symptoms compared to what is needed in other forms of inflammatory arthritis, like rheumatoid arthritis.”
However, the researchers noted that the 13 patients on checkpoint inhibitors represented only 1.5% of the patients between 2012 and 2016 who were taking one or both of the drugs at the Kimmel Cancer Center. Also, additional research is needed to determine a cause-and-effect relationship.
Cappelli said she wants the case reports, which were published in the Annals of the Rheumatic Diseases, to raise awareness among both patients and doctors of the side effects that may occur with these drugs.
“It is important when weighing the risk-benefit ratio of prescribing these drugs,” she said. “And it’s important for people to be on the lookout for symptoms so they can see a rheumatologist early in an effort to prevent or limit joint damage.”